Arkansas, 2020

Flooding in Arkansas, May 23 to 31, 2020

May 23 to 31, 2020 · NWS LZK · 5 events in 4 counties and zones

Flooding returned to some areas of Arkansas in late May due to heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Flooding returned to some areas of Arkansas in late May due to heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 23, 1:48 AM CST, 7 hours 42 minutes earlier.

Area forecast discussion, May 23, 1:48 AM CST, 7 hours 42 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
248 AM CDT Sat May 23 2020

.SHORT TERM...Today Through Monday

Continuing to monitor a region of excessive rainfall over parts of
Wrn AR this early AM. Efficient rainfall from nearly stationary
storms earlier Fri evening and continuous training storms will
continue to require diligent monitoring for flash flooding as well
as river flooding over the next few days. Short term CAM guidance
has struggled to depict the evolution of convection Fri night, with
a broken line of convection which has remained outflow dominant for
a few hours is beginning to translate towards the S/E. Efficient
rainfall rates of up to 2 inches per hour will remain possible as
these storms continue to move S/Ewrd in the presence of rich PWATs
of 1.5-2 inches and a 30-40 kt LLJ. Heavy rainfall and accumulations
will continue across much of Cntrl and Srn AR through this morning
with precipitation dissipating after sunrise Sat morning.

For the rest of Sat, relatively "dry" conditions will resume, with a
few scattered showers possible, and a stagnant pattern setting up.
Srly flow will continue to advect rich gulf moisture into the state,
with dewpoints reaching the upper 60s/lower 70s by Sat evening.
Through the remainder of the period, upper ridging will settle
across the Cntrl/Srn US, leaving the fcst area devoid of large scale
forcing for any kind of pattern change. However, abundant low-level
moisture in the presence of WAA/isentropic ascent will allow for
PoPs to increase in coverage and magnitude by Sun morning, with
scattered precipitation and a few rumbles of thunder possible over
much of the fcst area.

&&

.LONG TERM...Monday Night Through Friday

An upper level trough will be in place over the Rockies into the
High Plains at the start of the long term period...with a ridge over
the SERN CONUS. Flow over AR will be mainly from the south and SW
starting Mon...with moisture levels remaining high over the region.
A shortwave trough will lift NE over TX into OK...but looks to then
become enveloped into the larger scale upper trough as the larger
trough drifts east into the Plains. As this happens...expect a
closed upper low to develop as a result...rotating just west of AR
over OK and TX. This upper low looks to then slowly meander over
this general area for several days next week.

The aforementioned pattern doesn't bode well for any extended dry
periods in the coming week. In fact...much of the area will see rain
chances remaining fairly high for much of the upcoming week. Given
the already saturated soils across much of the state...any areas of
excessive rainfall may create flash flooding...as well as keep
already high river levels up...or allow them to rise further. The
question however will be where the exact areas of heavy rainfall
will occur. Given the upper low situated to the west of AR...do
think the heavier rainfall will be for the WRN half of the area.
Even so...any part of the CWA will see at least some potential for
heavy rain through the upcoming week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     86  70  87  68 /  40  10  40  30
Camden AR         90  71  88  69 /  50  10  40  30
Harrison AR       83  67  84  65 /  30  10  30  30
Hot Springs AR    85  71  86  68 /  80  10  40  40
Little Rock   AR  88  71  88  68 /  80  10  30  30
Monticello AR     90  72  89  71 /  40  10  30  30
Mount Ida AR      84  71  85  67 /  80  10  40  40
Mountain Home AR  84  67  86  66 /  30  10  30  30
Newport AR        85  70  87  70 /  40  10  40  30
Pine Bluff AR     90  71  89  69 /  70  10  30  30
Russellville AR   86  70  87  68 /  40  10  40  40
Searcy AR         87  70  88  69 /  80  10  30  30
Stuttgart AR      88  71  89  71 /  70  10  30  30
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...GREEN / Long Term...62
Hazardous weather outlook, May 23, 3:17 AM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
417 AM CDT Sat May 23 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-241000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
417 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will remain possible through
the late morning. Widespread severe weather is not expected, but
some thunderstorms may produce gusty winds and small hail. The
largest concern from these storms will locally heavy rainfall
especially on areas that have already seen considerable rain
Friday night.

Scattered showers and thunderstorms will be possible once again
this afternoon and evening with some of the stronger storms still
capable of producing gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and storms will be possible virtually every day through
next week with the most widespread activity expected late Sunday
and into next week. Heavy rainfall and localized flooding will be
possible.

While all storms are accompanied by a lightning threat, some of
the stronger storms may produce locally strong wind gusts and
small hail. A few severe storms are possible, but at this time,
the timing and certainty of any severe threat remains unclear.

With several rounds of showers and thunderstorms expected through
the week, heavy rainfall could allow for rises on area lakes and
rivers.

Your best bet is to continue to monitor the latest forecasts and
outlooks from your National Weather Service as updates will be
made in the coming days.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, May 23, 7:51 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
851 AM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     TSTM WND DMG     BLACK FORK              34.77N  94.43W
05/23/2020                   SCOTT              AR   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

&&

EVENT NUMBER LZK2000356

GOUDSWARD
Local storm report, May 23, 7:53 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
853 AM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     LIGHTNING        3 NE MACON              34.95N  92.13W
05/22/2020                   PULASKI            AR   LAW ENFORCEMENT

            LIGHTNING CAUSED A HOUSE FIRE 3 MILES NORTHEAST OF
            MACON. TWO PEOPLE HAD TO BE RESCUED.

&&

EVENT NUMBER LZK2000357

51
Local storm report, May 23, 7:54 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
854 AM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     TSTM WND DMG     3 SW MORGAN SPRINGS     34.86N  94.37W
05/22/2020                   SCOTT              AR   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

EVENT NUMBER LZK2000358

GOUDSWARD
Local storm report, May 23, 7:58 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
858 AM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND DMG     4 E BEAUCHAMP           34.81N  94.20W
05/22/2020                   SCOTT              AR   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

&&

EVENT NUMBER LZK2000359

GOUDSWARD
Local storm report, May 23, 7:59 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
859 AM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     LIGHTNING        4 E MABELVALE           34.66N  92.32W
05/22/2020                   PULASKI            AR   LAW ENFORCEMENT

            LIGHTNING CAUSED A HOUSE FIRE 3.7 MILES EAST OF
            MABLEVALE.

&&

EVENT NUMBER LZK2000360

51
Local storm report, May 23, 8:02 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
902 AM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     GIBSON                  34.90N  92.23W
05/23/2020                   PULASKI            AR   NWS EMPLOYEE

            TWO TREES WERE BLOWN DOWN IN GIBSON.

&&

EVENT NUMBER LZK2000362

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Perry

When
May 23, 9:30 AM CST to May 24, 6:25 PM CST
Where
Perry County, 2.66 mi WSW of Houston to 1.06 mi SW of Houston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.015, -92.743

Flooding developed in late May on the Fourche LaFave River at Houston due to heavy rain.

Flood, Yell

When
May 23, 12:12 PM CST to May 25, 1:33 PM CST
Where
Yell County, 0.91 mi SE of Corinth to 1.58 mi SSE of Corinth
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.061, -93.418

Flooding returned to the Petit Jean River at Danville due to heavy rain.

Flood, Prairie

When
May 24, 10:00 AM CST to May 31, 11:59 PM CST
Where
Prairie County, 1.73 mi NNW of Des Arc to 2.18 mi N of Harrys
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.994, -91.510

Flooding developed in late May on the White River at Des Arc due to heavy rain.

Flood, Woodruff

When
May 27, 10:20 AM CST to May 31, 11:59 PM CST
Where
Woodruff County, 1 mi WSW of Riverside to 0.29 mi WNW of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.277, -91.247

Flooding developed in late May on the Cache River at Patterson due to heavy rain.

Flood, Perry

When
May 27, 4:30 PM CST to May 31, 1:30 PM CST
Where
Perry County, 2.66 mi WSW of Houston to 1.06 mi SW of Houston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.015, -92.743

Flooding once again developed on the Fourche LaFave River at Houston due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887667, 887669, 887665, 887666, 887668.